Permanent Skin Color Loss Seen with Daytrana ADHD Patch

June 24, 2015
Corey Allikas

The FDA has added a new warning to the drug label of the methylphenidate transdermal system indicated for ADHD to describe permanent loss of skin color, also known as chemical leukoderma.

The FDA has added a new warning to the drug label of the methylphenidate transdermal system (Daytrana patch) indicated for ADHD to describe permanent loss of skin color, also known as chemical leukoderma.

Chemical leukoderma causes the skin to lose color due to repeated exposure to certain chemical compounds.

Although it is not physically harmful, the condition is believed to be irreversible. In fact, no signs of reversibility have been seen in the 51 related chemical leukoderma cases reported to the FDA Adverse Event Reporting System (FAERS).

Among these reported cases, the loss of skin color was usually restricted to the area where the patch was applied. In some cases, however, it spread to other parts of the body.

The range of color loss described with Daytrana use was up to 8 inches in diameter.

The FDA is advising potentially affected patients to check for new areas of lighter skin under the patch and contact their health care professionals if they spot these skin color changes.

Patients should not stop use without first consulting a health care professional, who should then consider alternative treatments for those experiencing these changes, the FDA recommends.